Pharmaceutical

Some doctors have stopped prescribing Invokana

Invokana 149x210 Some doctors have stopped prescribing InvokanaNew warnings regarding an increased risk of lower limb amputations with diabetes drugs containing canagliflozin have prompted some California doctors to transition patients off the medication, especially if they have key risk factors such as prior amputations.

It is a “process that has been underway since the FDA warnings came out,” John Chomsky, a spokesman for Sharp HealthCare system in San Diego, California, told KPBS.

Two large studies involving patients taking type 2 diabetes medications containing canagliflozin, which includes the brand-name drugs Invokana, Invokamet and Invokamet XR, showed that the medications doubled the risk of lower limb amputation compared to diabetics taking a placebo. In May, the Food and Drug Administration (FDA) required Invokana makers Johnson & Johnson’s Janssen Pharmaceuticals to place a black box warning on the drug’s safety label regarding the amputation risk.

The warning urges patients taking canagliflozin to contact their doctors immediately if they notice pain or tenderness, sores, ulcers or infections in their legs or feet. Most of the amputations observed in the study involved the toes, but some were across the foot, at the ankle, below the knee and above the knee.

Two other California medical facilities have also stopped prescribing Invokana, Invokamet and Invokamet XR due to health concerns. The Scripps Health system recently voted to keep canagliflozin off its list of medications for hospitalized patients, and endocrinologist Dr. Paul Speckart at Scripps Mercy said his five-physician practice has removed all canagliflozin samples from its office and is no longer prescribing the medication.

The amputation risk with canagliflozin may be the straw that’s breaking the camel’s back. Since the drug was approved in 2013, the FDA has added new warnings or strengthened existing warnings on the drug regarding a serious buildup of acid in the blood called ketoacidosis, serious urinary tract infections, bone fractures, decreases in bone density, and acute kidney injury.

Source: KPBS